Jump to content
CrazyBoards.org

Recommended Posts

Has anyone ever heard of Topamax being prescribed for panic attacks?

I saw a neurologist yesterday, for the first time since my panic attacks started a few months ago. After discussing my symptoms and family history with me for a long time, he said that  my panic attacks are the way my migraine condition is presenting itself as I get older, and that this is in fact quite common.

He said that there is a huge link between families with histories of mood disorders (mine's chock full) and migraines.  He also said that as people get older, the headache part of the migraine can fade and be replaced with a host of other neurological oddities, panic attacks among them.

I figure I'm willing to try anything at this point, but I'm wondering if anyone else has heard of this. I'm a little concerned that because this is his specialty, he sees -everything- as migraine related even when it might not be. Also, he sort of ticked me off when he said, "Yes, the drug does impare some people's cognitive functions for a while until they get the right dose, but since you're not really working and only stay home with your three year old, that shouldn't be a problem for you."

Last question, can I split this drug? For whatever reason, I typically only need about half the dose of whatever med I'm being prescribed. What I've got is a bottle of 25 mg tablets, not capsules, if that helps.

Link to comment
Share on other sites

Has anyone ever heard of Topamax being prescribed for panic attacks?

I saw a neurologist yesterday, for the first time since my panic attacks started a few months ago. After discussing my symptoms and family history with me for a long time, he said that

Link to comment
Share on other sites

Also, he sort of ticked me off when he said, "Yes, the drug does impare some people's cognitive functions for a while until they get the right dose, but since you're not really working and only stay home with your three year old, that shouldn't be a problem for you."

<{POST_SNAPBACK}>

Also, sometimes Topamax can impair some skills in the begginning, but not all the time, and it doesnt ussually last long, so dont worry. And also, sometimes, some doctors can be real ass gremlins.

Link to comment
Share on other sites

Yep, Topamax can be split--lotsa pharmacists or pdocs might say no, but again, the main reason for not splitting is due mainly to the taste.

Yexh.

However, don't split merely becuase you usually only need half doses, unless that's what you get rx'd.

Link to comment
Share on other sites

And also, sometimes, some doctors can be real ass gremlins.

*cackles*

Thank you. That laugh was some of the best therapy I've had in weeks.

And thanks for the good information, too. The only reason I want to know if I can split the dose is because it's reassuring to know I can if I have to. I took the full 25 mg last night, and am managing okay today. As I'm alone with a highly energetic toddler for a large part of the day, I have to be careful with these meds. Sometimes I just have to ramp up slower, that's all. My old doctor was sympathetic to this, my new doctors do not seem to be.  ;)

Link to comment
Share on other sites

I wanted to thank you for that input, Kassiane. It gave me the confidence to keep taking the dose I was prescribed, and I know that's important. I'm really frightened of new medications at this point, and sometimes all it takes to set off an attack is wondering what THIS new pill I just took is going to do to me.

Oddly enough, other than some manageable drowsiness and itchiness,  the worst side effect I am having is a constant, pounding headache. It's mostly around the back of my head, and it's actually pretty bad.  I'm taking aspirin twice a day, and I do not much like it.

I wish it wasn't the weekend; I'll have to wait til Monday to call the neurologist to see what he thinks.

Link to comment
Share on other sites

Oddly enough, other than some manageable drowsiness and itchiness,  the worst side effect I am having is a constant, pounding headache. It's mostly around the back of my head, and it's actually pretty bad.  I'm taking aspirin twice a day, and I do not much like it.

Make sure you don't take to much OTC stuff for your headache, or you could get rebounds, as I'm sure you know. I just stopped taking Topamax for migraines because it really wasn't helping, plus my hands and feet got too tingly at 150 mg/day. I'm now on wellbutrin XL---plus lunesta for insomnia. Have you tried antidepressants? I was really gung-ho about topamax, but now I'm so glad I'm off it. Although topamax does wonders for some people and some conditions, I think my migraines probably are related to a lack of neurotransmitters in my brain and better treated with ADs, and not convulsant-type activity---but what do I know---I'm not a doctor!! 

Also, just to share my experience with specialists vs. internists---As I was enduring a nearly 3-week headache this month, my neuro kept telling me to call him like twice a week and fiddling with my topa dosage (then stopping it altogether), but did not once want to examine me. I finally couldn't endure the pain, so I went to my PCP---and wonder of wonders, he knew exactly how to treat me! I thought a specialist would be better for my migraines, but I've decided to stick with my internist and to see his brother (who happens to be a neuro!) as needed and recommended.

Good luck,

Diane B

Link to comment
Share on other sites

Make sure you don't take to much OTC stuff for your headache, or you could get rebounds, as I'm sure you know. I just stopped taking Topamax for migraines because it really wasn't helping, plus my hands and feet got too tingly at 150 mg/day. I'm now on wellbutrin XL---plus lunesta for insomnia. Have you tried antidepressants? I was really gung-ho about topamax, but now I'm so glad I'm off it. Although topamax does wonders for some people and some conditions, I think my migraines probably are related to a lack of neurotransmitters in my brain and better treated with ADs, and not convulsant-type activity---but what do I know---I'm not a doctor!! 

I actually did not know I could get rebound headaches from too many pain relievers! Thanks for that. And the five anti-depressants I have tried (Paxil, Zoloft, Trazadone, Wellbutrin, Lexapro) all made me feel suicidal in 3-5 days. Fortunately I knew it was artificial (even though it felt like pure hell), so I was able to get through those times safely.

Apparently this horrible back-of-the-head-headache I was getting isn't normal. My doctor just called and said that yeah, I should probably stop taking the Topamax. Fortunately, my cognitive behavior therapy seems to be helping me a lot with my panic attacks, and I'm making slow but steady progress. I only have my attacks at night now, and I've been able to make -some- of them go away just by using some of the breathing techniques from my program.

I think that since I don't have seizures or bi-polar disorder, I'm going to get off the med-go-round for a bit and see how I do with just the CBT, with only an ativan as needed for actual attacks when they don't go away. But if my attacks get worse, I'm open to trying something else as long as it doesn't make me feel like my head's being squeezed in a vice from behind for 5 days straight!

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...